Texas, 2014Heavy Rain in Texas, September 16, 2014
September 16, 2014 · NWS BRO · 1 event in 1 county or zone
The remains of a weak upper level disturbance and surface trough triggered more slow moving thunderstorms on September 16, 2014, that exacerbated runoff across arroyos of the Upper Rio Grande Valley early that afternoon - runoff that likely began after locally heavy rainfall on the 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remains of a weak upper level disturbance and surface trough triggered more slow moving thunderstorms on September 16, 2014, that exacerbated runoff across arroyos of the Upper Rio Grande Valley early that afternoon - runoff that likely began after locally heavy rainfall on the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 16, 5:36 AM CST, 6 hours 9 minutes earlier.
Area forecast discussion, Sep 16, 5:36 AM CST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
636 AM CDT TUE SEP 16 2014
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...SHOWERS AND ISOLD STORMS ASSOCIATED WITH THE TROPICAL
WAVE MOVING ON SHORE IS OVER THE RANCHLANDS AND NEAR MFE. AS THE
WAVE MOVES FURTHER INLAND IT IS EXPECTED THAT ADDITIONAL SHOWERS
AND STORMS WILL DEVELOP AND AFFECT BRO AND HRL. BEST WINDOW FOR
THIS TO HAPPEN IS LATE MORNING AND THROUGH THE AFTERNOON HOURS.
BRIEF MVFR/IFR CONDS ARE EXPECTED WITH THE HEAVIER ACTIVITY.
PRECIPITATION WILL END FROM EAST TO WEST THIS EVENING WITH
PREVAILING VFR TONIGHT THROUGH END OF PERIOD.
&&
.PREV DISCUSSION... /ISSUED 422 AM CDT TUE SEP 16 2014/
SHORT TERM /NOW THROUGH WEDNESDAY/...BASED ON SURFACE OBSERVATIONS
AND RADAR CELL MOVEMENT BELIEVE THAT APEX OF TROPICAL WAVE IS JUST
INLAND WITH SHOWERS OVER THE GULF MOVING NORTHERLY AND SHOWERS OVER
BROOKS COUNTY MOVING SOUTHWESTERLY. ITS FAIRLY MOIST OUT THERE AS WELL
WITH 00Z BRO SOUNDING REVEALING A PWAT OF 2.58 INCHES. GOES SOUNDER
PRECIPITABLE WATER ALSO DEPICTS 2.6 INCH PWAT IN THE COASTAL WATERS
UP TOWARDS CORPUS CHRISTI. 500 MB SHEAR LINE DRAPED ACROSS THE AREA
WITH SOME WEAK DIFFLUENCE DRAPED ACROSS THE AREA AS WELL. AS OF THIS
WRITING...BEST SURFACE CONVERGENCE LIES ACROSS THE NORTHERN SECTIONS
OF THE AREA /BROOKS AND KENEDY/ AND OVER THE COASTAL WATERS WITH
TYPICAL STREAMER ACTIVITY INCREASING. WITH THE AMOUNT OF MOISTURE
CURRENTLY...WONT TAKE MUCH TO GET SHOWERS GOING WITH AN INCREASE IN
COVERAGE EXPECTED AS TIME GOES ON TODAY.
WAVE IS PROGGED TO MOVE WESTWARD AND BE LOCATED TO THE WEST OF THE
AREA BY TUESDAY NIGHT. PWATS WILL SLOWLY FALL ON THE EAST SIDE OF
THE WAVE BUT NOT BY MUCH /2 INCHES BY WEDNESDAY MORNING/. LIKELY
POPS LOOK GOOD FOR TODAY DESPITE MOST MOS POPS ARE WELL BELOW OUR
FORECAST. COMBINATION OF AFOREMENTIONED ELEMENTS AND HIGH PWATS
LEADS ME TO BELIEVE TO STAY THE COURSE WITH SCATTERED TO NUMEROUS
SHOWERS AND STORMS TODAY AND NOT ROLL BACK POPS. FOR TONIGHT BEST
CHANCE FOR POPS WILL BE OUT WEST EARLY THEN BACK OVER THE COASTAL
WATERS LATE. ONE OR TWO SHOWERS MAY MAKE IT ONSHORE IN THE OVERNIGHT
HOURS. SEA BREEZE ACTIVITY EXPECTED FOR WEDNESDAY FROM EAST TO WEST
THROUGH THE DAY.
WITH EXPECTED CLOUD COVER AND SCATTERED/NUMEROUS SHOWERS
..TEMPERATURES WILL BE HELD DOWN SOMEWHAT /UNDER MOST IF NOT ALL
MOS GUIDANCE/. USED PREVIOUS DAYS HIGHS AS A GUIDE AND HAVE MID TO
UPPER 80S EVERYWHERE...A LITTLE HIGHER OUT WEST WHERE SUN MAY BREAK
THROUGH CLOUD CANOPY. CLOUDS WONT BE AS ABUNDANT ON WEDNESDAY SO
EXPECT HIGHS A FEW DEGREES WARMER /AROUND 90 EAST TO MIDDLE 90S
WEST/.
CONCERNING AMOUNTS...GENERALLY SPEAKING ONE HALF INCH UPWARD TO ONE
INCH OF RAIN IS POSSIBLE TODAY WITH LOCALLY HIGHER AMOUNTS. RAISED
AMOUNTS SOMEWHAT AS MOST MODELS DOWNPLAYING AMOUNTS BASED ON LOWER
POP CHANCES. BASED ON RECENT HEAVY RAINFALL AMOUNTS ACROSS PORTIONS
OF HIDALGO AND CAMERON COUNTIES /WITH STREETS AND INTERSECTIONS
BEING CLOSED FROM TIME TO TIME AND SOIL MOISTURE MAXIMIZED LEADING
TO MOSTLY RUNOFF TODAY AND WITHIN URBAN AREAS/...ISSUED A FLASH FLOOD
WATCH FOR THESE TWO COUNTIES FROM 6 AM TO 7 PM.
LONG TERM...RESIDUAL LOW PRESSURE TROUGHING ALONG THE NORTHEAST
MEXICAN COAST WILL KEEP LINGERING SHOWERS OVER COASTAL AREAS
WEDNESDAY NIGHT. MID TO UPPER LEVEL MOISTURE FROM THE REMNANTS OF
ODILE OVER NORTHWEST MEXICO WILL FIND ITS WAY EAST TO CENTRAL AND
NORTH TEXAS UNDER ROCKY MOUNTAIN RIDGING...AND WILL ENHANCE RAIN
CHANCES DEVELOPING ALONG A FRONT MOVING SOUTH TOWARD THE NORTH
GULF COAST. THE FRONT LOOKS LIKE IT WILL SLOW UPON REACHING THE
GULF...AND LOCAL RAIN CHANCES WILL EASE...BUT NOT END COMPLETELY.
UNSETTLED WEATHER WILL BE WITH US FOR MUCH OF THE WEEK. MOST OF IT
APPEARS THAT IT WILL BE FOCUSED OVER THE GULF FOR NOW. AS THE
REMNANTS OF ODILE GET PICKED UP BY A SHORT WAVE TROUGH MOVING EAST
AND SOUTHEAST OUT OF CANADA INTO THE UPPER MIDWEST LATE IN THE
WEEK...MARITIME POLAR AIR WILL CHASE SOUTHEAST INTO THE SOUTHERN
PLAINS...PROPELLING A FRONT INTO TEXAS SATURDAY INTO SUNDAY. THAT
FRONT WILL MAKE ITS WAY INTO SOUTH TEXAS LATE SUNDAY...CREATING A
TRIFECTA OF SORTS BY BLENDING IN WITH AN OLD FRONTAL BOUNDARY AND
EVENTUALLY TAKING ADVANTAGE OF A WAVE MOVING ACROSS THE BAY OF
CAMPECHE...BUT THAT WILL BE JUST AFTER MONDAY. IN THE MEANTIME...
RAIN CHANCES SHOULD INCREASE SUNDAY INTO MONDAY.
AVERAGE TEMPS ARE EDGING SLOWLY DOWN JUST A BIT...JUST A DEGREE OR
TWO...AS SEPTEMBER PROGRESSES...AND FCST VALUES WILL TEND TO FOLLOW
SUIT...BUT WILL STILL RUN A FEW DEGREES ABV NORMAL. CLOUD COVER WILL
WEIGH IN AT PARTLY CLOUDY OR MORE MOST OF THE WEEK...WITH LIGHT TO
MDT SOUTHEAST WINDS DETERMINED PRIMARILY BY THE SYNOPTIC PATTERN...
UNTIL LATE NEXT WEEKEND WHEN WINDS MORE TO THE EAST AHEAD OF A FRONT.
MARINE...
NOW THROUGH WEDNESDAY...SFC TROPICAL WAVE AND MID LEVEL LOW WILL
BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE
NEXT 36 HOURS. OTHERWISE...WINDS AND SEAS WILL REMAIN MODERATE...
10 TO 15 KNOTS AND SEAS 2-3 FEET.
WEDNESDAY NIGHT THROUGH FRIDAY...SFC HIGH PRESSURE WILL GENERALLY BE
IN CONTROL OVER THE GULF...SUPPORTED BY MID LEVEL RIDGING OVER THE
WEST GULF AND BY A BUILDING RIDGE UPSTREAM OVER THE UPPER WEST. WEAK
LOW PRESSURE TROUGHING WILL ALSO PERSIST ALONG THE NORTHEAST MEXICAN
COAST. THUS...THE SYNOPTIC SITUATION WILL DICTATE LIGHT TO MODERATE
SOUTHEAST WINDS AND MODERATE SEAS THROUGH THE LONG TERM. ISOLATED TO
SCATTERED MARINE SHOWERS AND TSTMS WILL BE POSSIBLE THROUGH THURSDAY
AS THE MARINE ENVIRONMENT REMAINS UNSTABLE AND UNSETTLED...WITH THE
REMNANTS OF ODILE MOVING FROM THE EASTERN PACIFIC INTO THE DESERT
SOUTHWEST AND DISRUPTING THE MID LEVEL RIDGE...AS WELL AS PROVIDING
SOME UPPER LEVEL MOISTURE. A FEW MORE STABLE PERIODS WILL OCCUR FRI
AND INTO THE EARLY WEEKEND...BUT THE TROPICAL SHOWER MACHINE DOESN'T
LOOK LIKE IT WILL COMPLETELY SHUT DOWN FOR NOW.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ253-255.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
55
Hazardous weather outlook, Sep 16, 3:33 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
433 AM CDT TUE SEP 16 2014
TXZ248>257-170945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
433 AM CDT TUE SEP 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR HIDALGO AND CAMERON
COUNTIES THROUGH 7 PM THIS EVENING. EXPECTED HEAVY RAINFALL TODAY IN
COMBINATION WITH RECENT HEAVY RAINFALL OVER THE PAST SEVERAL DAYS
COULD LEAD TO WATER COVERING THE ROADWAYS IN FLOOD PRONED AREAS
AND ARROYOS OVERTOPPING THEIR BANKS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO RELAY SIGNIFICANT WEATHER OR FLOODING TO THE
NATIONAL WEATHER SERVICE.
GMZ130-132-135-150-155-170-175-170945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
433 AM CDT TUE SEP 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS TO PRODUCE HEAVY RAIN...GUSTY
WINDS AND OCCASIONAL LIGHTNING STRIKES. ONE OR TWO WATER SPOUTS
COULD ALSO DEVELOP.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY WILL PRODUCE BRIEF HEAVY
RAIN GUSTY WINDS AND LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO RELAY SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE.
Heavy Rain, Starr
- When
- September 16, 11:45 AM CST to 1:00 PM CST
- Where
- Starr County, 0.69 mi N of Los Saenz
- Reported by
- Trained Spotter
- Coordinates
- 26.410, -99.000
The Arroyo Roma was reportedly in minor flood (bank full) after slow moving thunderstorms likely produced sufficient runoff into the waterway near Roma during the late morning and early afternoon of September 16th. Rainfall amounts in the area were unknown.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in California, September 16, 20141 death · $850,000 · 1 in hail · 3 events
- Flash Flooding and Flood in Arizona, September 16 to 18, 2014$615,000 · 5 events
- Flood and Damaging Winds in California, September 16, 2014$55,000 · 13 events
- Damaging Winds and Lightning Strike in South Carolina, September 16, 2014$76,000 · 55 kt wind · 3 events
- Heavy Rain in New Mexico, September 16 to 19, 201410 events
- Flash Flooding and Flood in Arizona, September 16 to 17, 2014$8,000 · 1 in hail · 7 events
- Damaging Winds in North Carolina, September 16, 2014$4,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in South Carolina, September 16, 20141 in hail · 5 events
- Flash Flooding and Damaging Wind in South Carolina, September 16, 2014$6,000 · 50 kt wind · 3 events
- Funnel Clouds in Texas, September 16, 20142 events
- Funnel Clouds in Texas, September 16, 20142 events
- Flash Flood and Hail in Mississippi, September 16 to 18, 2014$3,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544342.